Taking Actos Increase The Risk Of Developing Bladder Cancer
Doctors and patients in Canada have been warned that taking Actos for more than a year may increase the risk of developing bladder cancer. In an alert issued last month, Health Canada said that Takeda Pharmaceuticals, the maker of Actos, had agreed to update the drug’s Canadian label to warn of the potential for Actos bladder cancer side effects.
According to Health Canada:
- Actos should not be used by patients who have or have had bladder cancer, or those who have blood or red color in their urine.
- Patients taking Actos should seek medical attention if they begin to have red-colored urine, feel an increased need to urinate, or havepain while urinating, as these may be the symptoms of bladder cancer.
- Doctors should evaluate potential Actos patients for bladder cancer risk factors before they start taking the medication, including smoking history, family bladder cancer history, workplace chemical exposure, cancer treatments, and radiation therapy.
Last June, the U.S. Food & Drug Administration (FDA) issued a safety communication stating that use of Actos for more than one year may be associated with an increased risk of bladder cancer. The June safety communication was a follow-up to one the agency issued in September 2010 after preliminary data from a study conducted by Kaiser Permanente demonstrated that the risk of bladder cancer rises with increasing dose and duration of Actos use, reaching statistical significance after 24 months. Bladder cancer concerns also caused regulators in France and Germany to suspend sales of Actos in those countries over the summer. Takeda officially recalled Actos from the French market in July.